Colorado, 2005

Hail in Colorado, August 20, 2005

August 20, 2005 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 20, 1:45 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SAT AUG 20 2005

.SHORT TERM...MID LEVEL CYCLONIC VORTEX SHOWS UP NICELY IN THE WATER
VAPOR SATELLITE IMAGERY OVER EAST CENTRAL UTAH AND THE MODELS ARE IN
NO HURRY TO MOVE THIS FEATURE OUT OF OUR AREA THROUGH SUNDAY.  AS A
RESULT OF THIS SYSTEM THE MODELS SHOW SOME WEAK QUASIGEOSTROPHIC
ASCENT AT AND ABOVE ABOUT 600 MB THROUGH 00Z MONDAY...WHICH WHEN
COMBINED WITH A BIT OF MOISTURE HANGING AROUND...OUGHT TO BE
SUFFICIENT TO KEEP AT LEAST SOME MID AND HIGH CLOUD AROUND OVERNIGHT
AND INTO SUNDAY MORNING.  MOREOVER...THE THUNDERSTORM ACTIVITY THAT
IS GETTING UNDERWAY AT THIS TIME MIGHT HAVE A LITTLE EXTRA KICK TO
KEEP GOING A BIT LONGER THAN USUAL THIS EVENING.  TOMORROW LOOKS TO
BE SIMILAR TO TODAY BASED ON MODEL OUTPUT ALTHOUGH TEMPERATURES MAY
BE SLIGHTLY COOLER.

.LONG TERM...LONG WAVE PATTERN BECOMES A BIT MORE PROGRESSIVE NEXT
WEEK AS THE UPPER RIDGE OVER THE ROCKY MTN REGION MIGRATES EASTWARD
EARLY IN THE WEEK AS A STG JET CARVES OUT A TROUGH OVER THE WESTERN
CONUS. ON MONDAY NAM SHOWS THE RIDGE AXIS MOVING OVER THE WESTERN
GREAT PLAINS AND A SHORTWAVE ROUNDING THE BOTTOM OF THE WESTERN
LONGWAVE TROUGH. SHORTWAVE FCST TO LIFT OVER NRN COLORADO AROUND
MIDDAY MONDAY...WITH FAIR AMOUNT OF MID-LEVEL MOISTURE ADVECTING
NORTH AHEAD OF IT. S/SELY BNDRY LAYER WINDS WILL ALSO INCREASE
LOW-LEVEL MOISTURE ON THE PLAINS...ALTHOUGH THE BEST MOISTURE
APPEARS TO REMAIN OUT NEAR THE EASTERN BORDER ACCORDING TO THE
SFC-700MB THETA-E GRIDS. 20 AND 30 PCT POPS CURRENTLY IN THE FCST
FOR MONDAY/MONDAY NIGHT LOOKS REASONABLE WITH THE HIGHER PRECIP
CHANCES OVER THE SRN FOOTHILLS AND PARK COUNTY DUE TO FAVORABLE
TERRAIN FORCING AND LAPSE RATES.

TUESDAY AND WEDNESDAY...THE WESTERN LONGWAVE TROUGH MAKES ITS WAY
TOWARDS THE ROCKY MTNS WITH INCREASING SWLY FLOW ALOFT OVER THE
STATE. WEAK INSTABILITY WAVES EMBEDDED WITHIN THIS FLOW MAKE THEIR
WAY OVER THE AREA...BUT DIFFICULT TO PIN DOWN THEIR ARRIVAL. SAME
SWLY FLOW ALSO CONTINUE TO ADVECT SUBTROPICAL MOISTURE UP ALONG THE
CONTINENTAL DIVIDE UP INTO COLORADO AND THE FRONT RANGE DURING THE
PERIOD. SFC-500MB PRECIPITABLE WATER VALUES JUST OVER AN INCH ON THE
PLAINS OF NERN COLORADO TUESDAY AFTERNOON...THEN LOWER TO AROUND
0.75 INCH BY WEDNESDAY AFTERNOON. PASSING SHORTWAVES AND 8.0-9.0C/KM
MID-LEVEL LAPSE RATES ENOUGH TO GENERATE A SCATTERED AFTERNOON AND
EVENING T-STORMS IN THE MTNS AND FTHLS AND ISOLATED T-STORMS ON THE
PLAINS TUESDAY. WEDNESDAY PRECIP CHANCES LOWER WITH CHANCES CONFINED
MAINLY FOR HIGHER ELEVATIONS. TEMPERATURES MONDAY THROUGH WEDNESDAY
OSCILLATE LITTLE...ALTHOUGH INCREASED CLOUD COVER MONDAY SHOULD MAKE
IT COOLER OF THE THREE.

THURSDAY THROUGH FRIDAY...MODELS DIFFER SOME ON THE DEPTH AND
PROGRESSION OF THE WESTERN LONGWAVE TROUGH. GENERALLY...MODELS SHOW
THE TROUGH MAKING ITS WAY OVER THE NRN ROCKY MTNS STATES DURING THE
TWO DAY PERIOD. COLORADO REMAINS ON THE SOUTHERN END OF THIS SYSTEM.
AS IT PASSES TO OUR NORTH SWLY FLOW ALOFT CONTINUES TO ADVECT
MOISTURE UP FROM THE DESERT SOUTHWEST. EMBEDDED SHORTWAVES AND STRONG
SOLAR HEATING SHOULD BE ENOUGH TO GIVE US AT LEAST A SLIGHT CHANCE
OF T-STORMS EACH DAY. TEMPERATURES COOL A FEW DEGREES WITH PASSAGE
OF THE UPPER TROUGH AXIS ON FRIDAY.

BY SATURDAY...WITH TROUGH TO OUR EAST FLOW BECOMES W/NWLY RESULTING
IN DRIER CONDITIONS. ANY PCPN SATURDAY SHOULD BE SPOTTY AT BEST AND
CONFINED TO THE HIGHEST TERRAIN.

.BOU...NONE.

&&

ET/MRB
Hazardous weather outlook, Aug 20, 10:07 AM MST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT SAT AUG 20 2005

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON OVER THE
OUTLOOK AREA WITH SOME ACTIVITY POSSIBLY CONTINUING WELL INTO THE
EVENING ON THE NORTHEAST PLAINS.  MOST OF THE STORMS WILL REMAIN
BELOW SEVERE LIMITS ALTHOUGH ENOUGH MOISTURE EXISTS EAST OF A FORT
MORGAN TO LIMON LINE TO PRODUCE A SEVERE THUNDERSTORM OR TWO.  ANY
SEVERE THUNDERSTORMS...SHOULD THEY DEVELOP...WOULD BE CAPABLE OF
PRODUCING LARGE HAIL AND VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/MRB

The radar

The Denver radar (KFTG), 157 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
August 20, 3:01 PM MST
Where
Logan County, 12 mi SW of Fleming
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471529.